A terrible 48 hours.

Ashburton

Registered User
Feb 19, 2007
99
Now I realise that over the last 4 years we have got off lightly with regards my mums AD, however the last 48 hours have been a nightmare. Started off in the early hours of Thursday morning when my mum woke up in the middle of the night. Confused and agitated my mum completely lost it, with me being the focus of her anger,she lashed out pinching, and also giving me the odd kick and punch.. This happened three time during the night, the last time at around 7am, my mum was so hysterical that I had to lock the door in one half of the house, while I called her brother and sister in law who came out. This seemed to calm her down, when they left in the early afternoon, my mum went for a nap, however waking up my mums behaviour was the same which again was so bad I called out her brother and sister in law, my mum was still agitated when they came so we called the out of hours gp by phone, who suggested valium 5mg, lucky for us I still had valium left over from 2003,the last time my mum was on them. This seemed to calm my mum down, she slept for an 1 1/2 hours until 01:30, woke up and went completely mad again, she would not take another valium, again she lashed out at me,( my arms and wrist and chest getting the worse of it, never realised my mum was so strong) got so bad I considered calling out the police, but instead my mums sister in law came out at 5am this morning, she managed to give my mum a valium which again calmed her down until 9am,we went to give her another valium(as per doctors instructions) which she initially refused but finally took. My mums other brother also came down, I went to visit our gp which was a positive visit. It is possible that my mums new medication Trazodone has caused this sudden change in behaviour. My mum is now on 10mg valium, two or three times a day, and hopefully this will get her through the night. Also prescribed Dalmane which is a sleeping tablet though we will skip that one tonight according to doctor hoping valium works. When I got back from doctor, my aunt said my mum had been calm all morning and her usual self, thankfully at the moment this is the same case, she even had a bath and has a good bite to eat. Also gp has given the number for an out patients clinic who specialise in AD as opposed to my mums Psychiatrist who looking at it now has been a complete waste of time and money over the last couple of years. Have to say am dreading tonight although valium do seem to be working fine at the moment.Hopefully we will have a peaceful night.
 
Last edited:

Grannie G

Volunteer Moderator
Apr 3, 2006
71,144
Kent
Gosh it all sounds dreadful.

So strange, as my husband takes Trazodone and has just had his dose increased to 200mg. I get the odd strop from him, but nothing as dramatic and frightening as that, thank goodness. It just shows how different drugs have different effects.

I hope the valium continues to be effective, as the line needs to be drawn over physical abuse. No one should have to tolerate that.

Take care xx
 

Skye

Registered User
Aug 29, 2006
17,000
SW Scotland
Oh dear, Ashburton, that must have been so frightening for you. It was lucky that your mum's brother and sister-in-law were able to help, and the GP was on the ball.

I do hope the medication works, and you get a peaceful night tonight.

Love,
 

DickG

Registered User
Feb 26, 2006
558
84
Stow-on-the-Wold
Hi Ashburton

What a distressing time you are having. What you are going through is totally outside my experience but I do feel for you and hope that things improve.

Dick
 

Ashburton

Registered User
Feb 19, 2007
99
Thanks to all those that replied.


Well Friday night went very well, my mum was much more herself,went to sleep immediately last night after taking the Valium at midnight. Slept until 5am, no violence this time, just groggy and talking, could not understand her I'm afraid which was a worry, went back to sleep pretty quickly though, woke up again at 8:15am and got up, mum was slightly violent towards me, nothing like on the scale before, but did grab me tight by the arm and pinched me, only lasted for 5 mins, managed to get her to take her tablets, initially she was reluctant to,eventually she did,went straight back to bed and slept until 14:00, got up,very groggy,managed to get her to eat some biscuits, she would not take anything else,watched some tv,then at 16:00 she said she wanted to go to bed,so she went back to sleep until 18:15, she then got up and sat down to watch tv, again she would not eat apart from some crisps:( has been on the sofa since, waking up every so often but at moment is still asleep. Suppose it is the impact of the valium,last night they calmed her down but she stayed awake until bedtime, today she has slept most of the day, and has not eaten much which I am worried about. I have boiled a couple of eggs and when she wakes up next I am hoping she will have them with some brown bread.
 
Last edited:

gill@anchorage5

Registered User
Apr 29, 2007
211
Southampton
Drugs

Hi Ashburton

Sorry to hear that you are having such a difficult time & hope you get a better night tonight.

Drugs can take a while to enter the system and it can take the body a while to adjust to them, so be prepared to "ride the storm" according to the Doctor's directions.

My Dad is currently in assessment centre for them to "play around with" his medication. It has been up & down, some things tended to have no effect whatsoever, whilst other knocked him for six and he was in a "coma-like" sleep for a couple of days when we visited him.

Hopefully now they have "got the balance right" to stablilise Dad at the moment and I sincerely hope that they manage the same for your Mum.

Thinking of you

Love

Gill x
 

Grannie G

Volunteer Moderator
Apr 3, 2006
71,144
Kent
Is it possible your mother needs a lower dose of valium. They seem to be knocking her out.

I would keep a log for a couple of days to show the doctor. There is a possibility she might get used to them after a while, so I suppose you need to give then a chance to stabilize.

Could you phone the surgery for advice?
 

Ashburton

Registered User
Feb 19, 2007
99
gill@anchorage5 said:
Hi Ashburton


Drugs can take a while to enter the system and it can take the body a while to adjust to them, so be prepared to "ride the storm" according to the Doctor's directions.

My Dad is currently in assessment centre for them to "play around with" his medication. It has been up & down, some things tended to have no effect whatsoever, whilst other knocked him for six and he was in a "coma-like" sleep for a couple of days when we visited him.


Thanks Gill, will be speaking to my gp again on monday,i suppose at least the valium have calmed my mum down, then hopefully we will get to see a specialist in a couple of weeks,it will be good to speak to someone who specialises in ad and can advise on medication.
 

Ashburton

Registered User
Feb 19, 2007
99
Well last night went quite well, mum had been sleeping on sofa most of the day, she woke up around 1am and said she wanted to sleep the night there which was fine, I brought a mattress out for myself and slept on the floor, my mum actually slept through the night until 9am. Today has been tough though,most of the day my mum has been very confused and agitated and it is proving very hard to get her to take her medication, managed to get her to take one dose, hopefully I will get her take her bedtime one, she is not too bad at the moment, I am concerned that she is very down herself, I really feel that she knows something is wrong with her.
 

Amy

Registered User
Jan 4, 2006
3,453
Hiya Ashburton - hope that you do not have too bad a night. Sorry havent anything constructive to say - just wanted you to know that someone was thinking about you.
Love Helen
 

Nell

Registered User
Aug 9, 2005
1,170
68
Australia
Thinking of you on Monday as you go to the doctor. Have you considered printing out this thread to take with you? It so clearly demonstrates your love and concern, and the difficulties you are facing . . . .? Every best wish for a good outcome.
 

Ashburton

Registered User
Feb 19, 2007
99
Thanks again for replies, they are all a great comfort.

Well my mums sister just called around, she had just got back from airport from holidays and I filled her in,thankfully we had a pleasant night, tried to get my mum to take her meication but wouldn't initially, but with a little push from her sister and brother in law, we said the tablets were for her stomach. she did and at the moment is fast asleep,hopefully she will have a peaceful sleep.